Acyclovir Crystalluria: A Rare Secondary Effect of a Common Drug
Claudia Sánchez-Villares Lorenzo*, Sheila De Pedro, Ana Isabel Benito and Carla Criado
Department of Pediatrics, University Hospital of Salamanca, Spain
- *Corresponding Author:
- Claudia Sánchez-Villares Lorenzo
Department of Pediatrics
University Hospital of Salamanca, Spain
E-mail: [email protected]
Received date April 19, 2016; Accepted date May 19, 2016; Published date May 23, 2016
Citation: Lorenzo CS, Pedro SD, Benito AI, Criado C (2016) Acyclovir Crystalluria: A Rare Secondary Effect of a Common Drug. Pediatr Ther 6:287. doi:10.4172/2161-0665.1000287
Copyright: ©2016 Lorenzo CS, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution and reproduction in any medium, provided the original author and source are credited.
Acyclovir is a highly active antiviral drug that acts against the herpes simplex virus (HSV). Among its secondary effects, we can observe rare cases of crystalluria, which can be associated or not associated to renal failure. We present the case of a healthy lactating 13-month-old baby girl with gingivostomatitis, who 48 hours after the start of treatment with this drug showed a change in the color of her urine, which was associated with the appearance of crystals in the sediment. This finding was associated with the prescription of Acyclovir, because it has been described in the literature, and no other ascribable causes could be found. Crystalluria is a rare adverse effect that has been reported generally in adult immunosuppressed patients. We have only been able to find one case that could be compared to ours, in an immunocompetent pediatric patient in which a momentary treatment was implemented to treat a herpetic infection.